Acne-form Rash Caused by Tyrosine Kinase Inhibitors
Dear OncoLink "Ask The Experts,"
Are there any practice standards that have been adopted by ASCO or NCCN for the acne-form rash caused by tyrosine kinase inhibitors? I am referring to a standard drug therapy for the rash in oral or topical form? I know many things are tried, but what do you find that is working the best? Do you prophylactically treat the rash, or wait until it develops?
Beth Eaby, MSN, CRNP, OCN, Bboard certified nurse practitioner and nationally certified oncology nurse, responds:
I do not use prophylactic treatment, which is therapy to try preventing the rash. A study at ASCO 2 years ago looked at use of up-front oral tetracycline vs. nothing for patients getting Tarceva, and found that it did not decrease the incidence of rash. Although it did decrease the intensity of the rash when it developed by some degree, it was still considered a negative study. Plus these antibiotics are not completely benign in terms of side effects.
ASCO and NCCN do not have any recommendations at this time because there are no randomized evidence-based data to support any specific method. Attached is the reference for an article that describes an experience-based algorithm that I helped to develop with the input of dermatologists.
Lynch, T; Kim, E; Eaby, B; Garey, J; West, D Lacouture, M. (2007) Epidermal Growth Factor Receptor (EGFR) Inhibitor-associated rash: an evolving paradigm in clinical management. The Oncologist, 12(5): 610-621
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania